Texas, 2022Drought in Texas, February 8 to 28, 2022
February 8 to 28, 2022 · NWS BRO · 1 event in 1 county or zone
Lack of persistent rain and very dry conditions led to the development of severe drought across the western portion of Zapata County in early February that lasted through the rest of the month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lack of persistent rain and very dry conditions led to the development of severe drought across the western portion of Zapata County in early February that lasted through the rest of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 7, 10:40 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 7, 10:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1040 PM CST Mon Feb 7 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Skies continue to slowly clear across the region with
VFR conditions prevailing through the TAF period. Northerly winds
will remain light through the period becoming more easterly
Tuesday evening.
&&
.PREV DISCUSSION... /issued 511 PM CST Mon Feb 7 2022/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Conditions continue to try to clear out at BRO, HRL
and MFE with VFR conditions. Radar continues to show light rain
over northern Mexico and can not rule out a stray sprinkle or two
at BRO for the next few hours as conditions continue to clear.
Otherwise, VFR conditions will continue to prevail through the TAF
period with light northerly winds.
PREV DISCUSSION... /issued 312 PM CST Mon Feb 7 2022/
SHORT TERM (Tonight through Tuesday Night): The 500mb trough
axis works offshore tonight into Tuesday morning, with weak mid
level high pressure building into Tuesday night. This will
continue to push rain chances southeast, with clearing skies from
west to east tonight. As high pressure builds, expect winds to
diminish and radiational cooling to help lows dip back into the
30s across the ranchlands both tonight and Tuesday night, with
lows in the low 40s across the RGV. Persistent northerly flow may
stop highs on Tuesday from reaching the 70s, although abundant
sunshine should help create a very comfortable afternoon.
LONG TERM (Wednesday through Monday): A series of 500 mb short
waves will move into the central portion of the lower 48 states
around midweek carving out a broad and elongated trough axis from
the great Lakes extending down into NW Mex. The southern end of
the trough axis will continue to sag slowly over central/northern
Mex and TX throughout the latter half of this upcoming work week
into next weekend. This will be followed by a fairly fast moving
short wave digging SE out of the Rockies. This short wave will
push into the TX/LA region by Sat Night/Sun. This short wave will
pull a pretty strong cold front through the region Sat Night/Sun
AM cooling down temps once again for Sun/Mon. Some decent moisture
advection occurs from Thurs through the weekend associated with
the 500 mb troffing pushing over S TX/central and northern Mex.
This will moisture advection will result in a return of CHC pops
once again over the RGV and Tama. The big question is how big of a
pcpn event will this be for the RGV? The ECMWF is pretty
conservative for pops for this weekend while the GFS is much more
bullish. The run to run consistency with the GFS has been somewhat
erratic while the consistency with the ECMWF runs have been a bit
more stable. So will opt to go closer to the lower ECMWF pops for
this weekend.
The ECMWF has its usual warmer temp bias versus the GFS especially
in the run up to the weekend. The GFS shows cooler temps which is
in line with the much higher pops for the weekend. Believe that
the quick warmup indicated by the ECMWF may be overdone due to
lacking WAA and more limited diurnal effects and will lean more
towards the cooler model blends for temps through next Mon.
MARINE (Now through Tuesday Night): High pressure builds
across the western Gulf of Mexico into Tuesday, with diminishing
winds and subsiding seas. Scattered showers and light rain is
expected to continue offshore into Tuesday morning. Adverse marine
conditions improve this evening into tonight, with generally
favorable conditions Tuesday afternoon through Tuesday night.
Wednesday through Saturday Night: A fairly weak PGF will prevail
throughout the mid and latter half of this coming work week. This
will maintain low winds and seas through early Sat. The CAA
occurring in the wake of the next cold front this will weekend
will likely result in an increase of winds and seas back up into
SCA levels late Sat into Sun.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 59 45 63 47 / 90 10 0 0
BROWNSVILLE 62 45 65 42 / 90 20 0 0
HARLINGEN 62 42 64 41 / 90 10 0 0
MCALLEN 65 42 66 42 / 80 10 0 0
RIO GRANDE CITY 64 39 67 40 / 50 10 0 0
SOUTH PADRE ISLAND 60 53 60 51 / 90 10 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 6 AM CST Tuesday for TXZ256-257-351.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
68-McGinnis/Aviation
Hazardous weather outlook, Feb 7, 6:04 PM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
604 PM CST Mon Feb 7 2022
TXZ248>257-351-353-090015-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
604 PM CST Mon Feb 7 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated risk of rip currents is possible at the local beaches
Tuesday and again Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-090015-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
604 PM CST Mon Feb 7 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisories and Gale Warnings are possible
along the Lower Texas Coast Saturday night through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Zapata
- When
- February 8, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Severe (D2) Drought developed across western portions of Zapata County, between the Rio Grande River and roughly 6 miles east of US-83 from just northwest of Zapata to the Webb/Zapata County line, on February 8th and expanded ever so slightly on February 15th, due to a lack of significant rainfall.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, February 8, 20221 death · 2 injured · 1 event
- High Wind in South Dakota, February 8, 202255 kt wind · 12 events
- Wildfire and Heat in California, February 8 to 15, 202267 kt wind · 12 events
- Heavy Snow and Winter Weather in Maine, February 8 to 9, 20229 events
- Drought in Hawaii, February 8 to 28, 20222 events
- Drought in Nebraska, February 8 to 28, 20221 event
- Drought in Hawaii, February 8 to 22, 20221 event
- Flood in Illinois, February 8 to 13, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997076.